Daytime Wetting - Medical or Psychological?

Filed Under: Side Effects of ADHD Meds

Q:

"My eight-year-old son takes Adderall. Lately, he has been wetting himself. We consulted a psychologist, made my son wear diapers and remind him constantly to use the bathroom. What can I do to break this pattern?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

You did not clarify if the daytime wetting started when he took Adderall. If so, stop the medication and see if the problem goes away. If it does not or it did not start with the use of Adderall, you have a different problem.

Does he also have nighttime wetting (enuresis)? Has he always been this way or did it start at age eight? When during the day does it occur? These are all important questions as we try to clarify if the problems are physical or psychological.

Has his family physician evaluated to rule out a medical problem? Do not jump to a behavioral approach until you are convinced that the problem is totally psychological. You have a serious problem. Shame does not work (diapers in school). First, check out the medical issues (The importance of this depends on my initial questions. Is this a chronic or a new problem?).

If there are no medical issues, it may be a maturational delay in bladder control. If so, there are interventions that might help. For example, setting up a plan in school and home for him to go to the bathroom every two or three hours. If this behavior is psychological, the most frequent cause is stress. If this is the cause, don't focus on the behavior but on the causes of the stress and what can be done to help. Take these problems seriously and explore all possibilities. The cause leads to the intervention.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018